Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 28, NWS Lake Charles, LA

April 27, 2009Newton County, Texas; Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 27, 2009, 9:28 PM CDT for Newton County, Texas; Beauregard Parish, Louisiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2009, 9:28 PM CDT (02:28 UTC)
Expired
Apr 27, 2009, 10:00 PM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Newton County, TX

The radar

The Lake Charles radar (KLCH), 77 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:30 PM CDTTSTM WND DMG5 E Call, TXA FEW TREES WERE BLOWN DOWN NEAR THE TROUT CREEK COMMUNITY.
Apr 27, 9:50 PM CDTTSTM WND DMG1 E Bon Weir, TXLARGE TREE LIMBS WERE BLOWN DOWN ON THE EAST SIDE OF BON WEIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 9:17 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 280228
TORLCH
LAC011-TXC351-280300-
/O.NEW.KLCH.TO.W.0028.090428T0228Z-090428T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
928 PM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES THE CITY OF BON WEIR...
  NORTHWESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...   
   THIS INCLUDES THE CITY OF MERRYVILLE...

* UNTIL 1000 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF BON WEIR...OR 7 MILES EAST OF CALL...MOVING NORTHEAST
  AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  BON WEIR BY 950 PM CDT...
  MERRYVILLE BY 1000 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3088 9355 3070 9340 3048 9377 3063 9388
TIME...MOT...LOC 0228Z 232DEG 22KT 3061 9374

$$

SHAMBURGER
1 follow-up statement
000 
WWUS54 KLCH 280239
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
939 PM CDT MON APR 27 2009

LAC011-TXC351-280300-
/O.CON.KLCH.TO.W.0028.000000T0000Z-090428T0300Z/
BEAUREGARD LA-NEWTON TX-
939 PM CDT MON APR 27 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
NEWTON COUNTY...AND NORTHWESTERN BEAUREGARD PARISH...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BON WEIR...MOVING
NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  BON WEIR BY 945 PM CDT...
  MERRYVILLE BY 955 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3059 9373 3068 9380 3088 9355 3070 9340
TIME...MOT...LOC 0239Z 225DEG 28KT 3071 9367

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 27, 6:57 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 27, 6:57 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT MON APR 27 2009

.UPDATE...
HAVE UPDATED POPS AS STORMS MOVE TOWARDS SE TX/SW LA THIS EVE.

K. KUYPER

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT MON APR 27 2009/

AVIATION...
AREA RADARS THIS EVENING SHOW SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...BECOMING MORE NUMEROUS
ACROSS SOUTHEAST TEXAS WITH A MCS CURRENTLY MOVING ACRS THE
HOUSTON METRO. FOR LOUISIANA TAF SITES...GUSTY SOUTHEAST WINDS ARE
EXPECTED TO RELAX BY 02Z...WITH WINDS BETWEEN 8-14 KTS OVERNIGHT.
SCT-BKN DECK WILL LOWER THIS EVENING WITH MVFR CIGS AFTER 02Z. AT
KBPT...HAVE VCTS FOR THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP NEAR THE JEFFERSON COUNTY COAST AND MOVE
NORTH. HAVE HELD OFF ON ANY TEMPO FOR TSRA AT THIS TIME AS MCS IS
ONLY SLOWLY PROGRESSING EAST. MODELS DONT APPEAR TO HAVE A GOOD
HANDLE ON THE CONVECTION...SO WILL WAIT TO SEE HOW SYSTEM EVOLVES
OVER THE NEXT HOUR OR TWO. 24

PREV DISCUSSION... /ISSUED 217 PM CDT MON APR 27 2009/

DISCUSSION...
TROPICAL MUGGY AIR MOVING ACROSS THE REGION THIS AFTERNOON. STRONG
AND GUSTY WINDS CONTINUED TO PLAGUE SOUTHEAST TEXAS AND WESTERN
LOUISIANA DUE TO THE STRONG PRESSURE GRADIENT IN PLACE. CLOUD STREAKS
WERE AGAIN EVIDENT TODAY. HOWEVER...THERE WERE A FEW EMBEDDED SHOWERS
MOVING NORTHWARD IN THE STEERING FLOW. SCATTERED SHOWERS WERE MOSTLY
CONFINED TO SOUTHEAST TEXAS AND NEAR SABINE RIVER IN LOUISIANA.
TEMPERATURES CONTINUED TO CLIMB INTO THE 80 TO 85 DEGREE RANGE.

A CENTRAL AND SOUTH CENTRAL UNITED STATES UPPER LEVEL TROUGH CONTINUED
TO SLOWLY CREEP EASTWARD. SOME IMPULSES WERE MOVING ACROSS SOUTHEAST
TEXAS RESULTING IN A FEW SHOWERS. THE ATMOSPHERE REMAINS FAIRLY CAPPED
FOR THUNDERSTORMS BUT SOME SLIGHTLY COOLER AIR ALOFT MAY ENTER THE REGION
THIS EVENING ALLOWING FOR SOME THUNDERSTORMS AND ADDITIONAL RAIN COVERAGE.
WILL UP THE POPS TONIGHT TO ACCOUNT FOR POSSIBLE CONVECTION MOVING IN FROM
THE WEST AS WELL. WINDS WILL TAPER OFF THIS EVENING AND SHOULD RELAX SOME
ON TUESDAY AS THE PRESSURE GADIENT LOOSENS.

TUESDAY...THE TROUGH WILL PULL NORTH WITH BEST CHANCE OF RAIN ACROSS INTERIOR
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. RESIDUL MOISTURE AND RIPPLES OF ENGERY
SHOULD ENSURE 30 TO 40 PERCENT COVERAGE AREAWIDE. WEDNESDAY THROUGH FRIDAY WILL
BRING SOME BASIC ZONAL FLOW AS UPPER LEVEL TROUGHING IS MOSTLY CONFINED WELL
NORTH AND WEST OF AREA. WILL KEEP IN SMALL POPS THROUGH THIS TIMEFRAME. ANOTHER
TROUGH WILL SETUP LATE SATURDAY TO THE WEST OF THE AREA AND BRING BETTER RAIN
CHANCES SUNDAY AND MONDAY.

OVERALL...A REDUNANT PATTERN OF WARM MUGGY CONDITIONS AND PERIODS OF STRONG
SOUTHERLY FLOW. OCCASIONALLY...THE DRY PATTERN WILL BE INTERRUPTED BY WEAK
DISTURBANCES ROTATING THROUGH THE TROUGHS THAT FORM FROM TIME TO TIME TO OUR
WEST. FRONTS WILL BE INTRODUCED IN THE MODELS AND EVEN BE FORECAST TO MOVE INTO
AREA BUT THEY WILL BE FLEETING AND MOST LIKELY BE TEASING THE FORECASTERS.

MARINE...STRONG WINDS AND MODERATE SEAS WILL CONTINUE THROUGH TONIGHT BUT
RELAX SOME ON TUESDAY AS THE PRESSURE GRADIENT WEAKENS. SMALL CRAFT ADVISORY
CONDITIONS SHOULD EASE TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  82  68  82  69 /  80  30  20  20  10
KBPT  72  82  69  83  70 /  80  30  20  20  10
KAEX  69  85  65  85  66 /  80  40  20  20  10
KLFT  70  83  65  83  66 /  60  30  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Apr 27, 6:03 AM CDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT MON APR 27 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-281100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
EXPECT WINDY CONDITIONS ACROSS THE REGION AGAIN TODAY AS THE PRESSURE
GRADIENT REMAINS TIGHT BETWEEN THE BERMUDA HIGH AND A TROUGH OF
LOW PRESSURE OVER THE SOUTHERN AND CENTRAL PLAINS. LAKE WIND
ADVISORY CONTINUES INLAND THROUGH LATE AFTERNOON. A SMALL CRAFT
ADVISORY ALSO REMAINS IN EFFECT FOR THE COASTAL LAKES AND BAYS AND
COASTAL WATERS OUT 60 NAUTICAL MILES.

EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BETTER
CHANCES ACROSS SOUTHEAST TEXAS...AS INSTABILITY ASSOCIATED WITH
THE SFC AND UPPER LEVEL TROUGH APPROACHES THE REGION. THERE IS A
REMOTE CHANCE FOR THESE THUNDERSTORMS TO REACH SEVERE LIMITS...WITH
DAMAGING WINDS BEING THE PRIMARY WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY DUE
TO THE CLOSE PROXIMITY TO THE SURFACE AND UPPER LEVEL TROUGH ACROSS
THE PLAINS. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECT THIS WEEKEND AS A STRONGER UPPER LEVEL TROUGH MOVES CLOSER
TO THE REGION.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 27, 7:22 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
722 PM CDT MON APR 27 2009

TXZ180-181-201-280115-
JASPER TX-TYLER TX-HARDIN TX-
722 PM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JASPER...WESTERN TYLER
AND WESTERN HARDIN COUNTIES UNTIL 815 PM CDT...

AT 721 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF ROCKLAND TO 30 MILES SOUTHWEST OF
SARATOGA...MOVING NORTHEAST AT 10 MPH.

* THESE STRONG THUNDERSTORMS WILL BE NEAR...
  THICKET BY 745 PM CDT
  BATSON BY 810 PM CDT
  COLMESNEIL...ROCKLAND...WOODVILLE AND SARATOGA BY 815 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:47 PM CDTFlash Flood WarningLCHHardin, Tyler3 hr
Apr 27, 8:13 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson47 min
Apr 27, 8:31 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Apr 27, 8:46 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange44 min
Apr 27, 8:47 PM CDTTornado WarningLCHJasper, Newton28 min
Apr 27, 8:51 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler54 min
Apr 27, 8:56 PM CDTTornado WarningLCHJasper, Newton34 min
Apr 27, 9:13 PM CDTTornado WarningLCHNewton17 min
Apr 27, 9:17 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange58 min
Apr 27, 9:28 PM CDTSevere Thunderstorm WarningLCHJasper, Newton19 min
Apr 27, 9:29 PM CDTTornado WarningLCHJasper, Newton31 min
Apr 27, 9:44 PM CDTSevere Thunderstorm WarningLCHNewton16 min
Apr 27, 9:06 PM CDTSpecial Marine WarningLCH114 min
Apr 27, 9:16 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon44 min
Apr 27, 9:57 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon48 min
Apr 27, 10:07 PM CDTTornado WarningLCHBeauregard, Calcasieu23 min
Apr 27, 10:14 PM CDTAreal Flood AdvisoryLCHCalcasieu3 hr
Apr 27, 10:48 PM CDTSpecial Marine WarningLCH87 min
Apr 28, 12:03 AM CDTTornado WarningLCHRapides18 min
Apr 28, 12:38 AM CDTSpecial Marine WarningLCH67 min
Apr 28, 1:32 AM CDTSpecial Marine WarningLCH118 min
Apr 28, 3:47 PM CDTRiver Flood WarningLCHCalcasieu6 hr

Nearby

Tornado Warnings in Texas, 2009Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.